Hip MRIs Don’t Lie
In the last week Ive seen several doctors. My primary hematologist/oncologist examined me head to toe for GVHD and then agreed to take me off of the last steroid that I have been taking after telling her that I was planning on going non-compliant with my meds. I went into the appointment frustrated because I finally read the possible side effects of a drug that I have been on since my last hospitalization. It’s a steroid that is supposed to stay and work just in the gut and therefore cause significantly less side effects than prednisone. I’ve been tapering off the pred since June but I have continued to gain weight especially in my face and abdomen. I am round and puffy and feel pregnant. I read that rarely this gut steroid, typically used to treat Crohn’s disease, can have side effects very similar to prednisone. Uncomfortable and waddling I went in ready to tell the doctor that I was going off the med whether she agreed or not. She would have to have a very compelling reason for me to stay on. She didn’t need much convincing and now I am off of ALL steroids. Losing weight might take awhile. The problem is that I’ve been on high doses for a long time. I have significant muscle atrophy. These are not the kind of steroids that body builders take. These make your muscle die and turn them into a gelatinous watery fat. I have to build muscle to lose the fat which is hard since I have a fractured sacral bone and AVN in my hips with limitations put on me for physical activity. I’m waiting for the gym’s swimming pool to open back up so I can get back to exercise. In spite of the evidence showing tissue damage on the MRI I continue to believe that my pain will subside as I get back to a normal weight since there will be less pressure on my joints.
My primary doc panicked a little bit about my hips and called the orthopedic surgeon to let him know how special I am and get his opinion on the MRI. He (ortho) looked at my MRI results and told her (primary) that I would definitely need a hip replacement. I don’t actually have pain in my hips. All he knew was the description of my pain level and how much my walking and activity has been affected. My pain is from the sacral stress fracture and I also have significant pain in my feet and ankles. The joint pain in my ankles is likely from the swelling. That should go down soon. The ortho wants another MRI anyway. I’m also getting a bone density scan. Both of these happen Friday morning super early before work. Because I’ve had 2 fractures, 3 actually because my sacral fracture is bilateral, there is concern about the condition of my bones. Radiation and chemo can cause weakening of the bones.
This picture shows my sacral stress fractures. There are two of them. I only know anatomy and physiology from the chest up so forgive my lack of vocabulary. Right above and on either side of the dark circle in the middle are two lines that extend vertically through the bone. Those aren’t supposed to be there. Those are fractures.
This one is darker and shows the Avascular Necrosis. You can probably locate the ball and socket of the hip joint. The white squiggly lines going through the ball part are the cut off of the blood supply causing dead tissue. At some point I’ll probably need to get new hip joints put in.
This morning I saw a nephrologist about my kidneys. Because of the edema that has gotten worse instead of better, the doctor worries that there is some GVHD of the kidneys. Some of the numbers in my blood are a little off but my 24 hour urine test came back normal so there is not significant concern about kidney damage. However, they never just watch and wait with me. They test obsessively until they know for sure. The nephrologist says based on blood and urine tests it is highly unlikely that I have GVHD of the kidneys. Yay! He also ruled out nephrotic syndrome which was the other looming possibility. There is not going to be a kidney biopsy at this time. The question to be answered is why do my creatine levels continue to be high? They have been trending upwards since July. The Nephrologist thinks that a medication I started to help with the water weight gain is causing it. He is running blood and urine tests again to be sure but he may want to reduce or change my medication. This is such great news that I almost wasn’t even annoyed by the 2.5 hours I spent at the medical center today. Just for the doctor and labs. That’s called hospital time.
In less boring news we all had a great time at the Be The Match Walk and Run! It was a beautiful day and I enjoyed my view from my wheelchair as the amazing Emily pushed me for 3.1 miles up and down hills. There was a big group walking with me and that made it so much fun. Most of the kids ran the 1K and then stayed with the high school babysitter while the adults finished. Jeffrey didn’t take long to get back to the start/finish but we had 2 stars in our group this year. Kerry won the 40-49 age group and one of Jeffrey’s co-workers won 1st place in the female Master’s category. Many of us set personal best records. We should all be proud of attending and raising money for the cause. Be The Match uses the funds for patient support and also to cover the costs associated with entering individuals in the donor registry. Becoming part of the registry requires just a cheek swab. If you would be willing to donate bone marrow or stem cells then request a kit here.
Pictures from the race:
Emily pushing while Amy laughs at my obviously super funny joke. Katie and Amira keep up.
Amira holds baby Sophia who got to ride in her stroller for her first 5 K
Orange for Leukemia
Xander and Nate post race.
I am running for Mommy